Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

August 12, 2016Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 12, 2016, 12:18 AM CDT for Yellow Medicine County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2016, 12:18 AM CDT (05:18 UTC)
Expired
Aug 12, 2016, 1:15 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

306 
WWUS83 KMPX 120518
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT FRI AUG 12 2016
 
MNZ054-056-064-120615-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1218 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...

AT 1215 AM CDT...AN ARE OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR
CANBY...ST LEO AND NEAR MONTEVIDEO. THEY WERE MOVING VERY SLOWLY OR
NEARLY STATIONARY. 

RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WITH THE
STORMS. 

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...PROVIDENCE...SPRING CREEK...
HAZEL RUN AND SPELLMAN LAKE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 9551 4463 9561 4463 9632 4464 9641
      4491 9644
TIME...MOT...LOC 0515Z 180DEG 0KT 4474 9599 
$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 11, 10:53 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 10:53 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1053 PM CDT THU AUG 11 2016

.UPDATE...
Issued at 907 PM CDT Thu Aug 11 2016

Made some significant changes to both precip chances and QPF the
rest of tonight, both in a downward direction. Convection in Iowa
is now down to the I-80 corridor and this will keep most of the
rain south of the MPX area tonight as central IA basically repeats
what we saw in MN/WI last night. Tried to match up our pop grids
to something closer to what the HRRR and HopWRF are showing, with
some light rains sliding across I-90 over the next couple of
hours, with chances return in western MN after midnight as
activity out in South Dakota tracks east, though it should be
dissipating as it gets here. Given the fact that the heavy rain
threat has shifted so far south, we canceled the rest of the flash
flood watch.

May also need to make further adjustments to the pop grids for
Friday, with both the GFS/NAM showing the front still well west
of I-35 by Friday afternoon. This may result in scattered
thunderstorms in the afternoon that develop from St. Cloud down
toward Mankato that push into western WI in the evening and linger
through around midnight.

&&

.SHORT TERM...(This evening through Friday)
Issued at 348 PM CDT Thu Aug 11 2016

Main concern is once again the Flash Flood threat, which is becoming
more focused to the south given the latest guidance and trends.
Already, strong thunderstorms have developed across northern Iowa
this afternoon.  These generally are expected to evolve generally
eastward with time, with some expansion northward into far southern
MN.

Frontal boundary is difficult to nail down this afternoon, but the
overall setup includes a longwave trough over the intermountain
west, with compact shortwave ripples lifting northeast through the
upper midwest.  The highest PWAT values are now along and south of
the I-90 corridor, which has our best risk of excessive rainfall
tonight.  The best upper level divergence, and theta-e advection
will transition over Iowa tonight.  The NAM is advertising the best
moisture transport through Iowa with PWAT values well over 2 inches.
Some of the higher PWAT values will sneak into southern MN which
aligns well with the QPF along the I-90 corridor. MLCAPE of around
1,000-1,500 J/Kg are forecast for tonight along I-90, but much
higher amounts will be across Iowa, and lower amounts as you go
north from I-90.  With the best forcing, more instability, and
moisture content focused there, was able to trim pops and QPF
including much of the northern portion of the Flash Flood Watch for
tonight.

Will give the fog potential an honorable mention for tonight.  Given
the lack of pressure gradient and the abundant low level moisture
available, expect fog to develop across the area overnight.

For Friday the main change has been to slow down the arrival of the
actual cold front.  The guidance has slowed it way down from
previous runs.  The GFS/EC/NAM all hold it off to the west of the
metro to around tomorrow evening.  This means tomorrow will still
feature higher dew points and due to that moisture and the front
itself providing a push of lift, felt it was necessary to include
some low POPs for tomorrow during the day ahead of that front as we
could see isolated to scattered showers and thunderstorms develop
during the afternoon as lapse rates steepen.

.LONG TERM...(Friday night through Thursday)
Issued at 348 PM CDT Thu Aug 11 2016

Not too many concerns in the long term as more of a zonal flow
pattern aloft occurs across the Upper Mississippi Valley along
with temperatures and dew points closer to seasonal values.

The period begins with the forecast area transitioning to the
backside of a cold front. This may lead to a few showers and
thunderstorms bleeding over into Friday evening period across far
eastern MN and western WI. However, confidence was not high enough
to include slight chance pops at this time.

High pressure will then slowly build in for Saturday and Sunday,
ushering in cooler and less humid conditions. The high will be
centered over WI Monday morning, holding one more dry day across
the region.

Thereafter, the process of increasing low level southerly flow
will begin. Minor waves traversing the northern tier of states may
help initiate some showers and thunderstorms from Monday night
through the end of the long term. The best periods for some
measurable rain are Monday night and Tuesday and then again on
Thursday. Highs during the weekend will be around 80 with highs
reaching the lower 80s for Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1053 PM CDT Thu Aug 11 2016

IR satellite shows that the 00z thinking of dense convective
debris keeping the fog/stratus in check tonight will hold, so made
few changes to the TAF tonigh. Any IFR or lower conditions will
be confined to I-90, where it is currently raining. Cluster of
storms at 11pm out in eastern SD may look like they will cause
some trouble for RWF at the very least, but there is little LLJ
support for this and RAP instability forecast shows instability
plume they are currently residing in does not work east through
the night, so see no reason why HRRR/HopWRF trends are bad with
this activity barely even making into sw MN. For tomorrow
afternoon, the NAM continues to show a plume of elevated
instability developing by the afternoon from New Ulm up to St.
Cloud, where scattered thunderstorms are still expected to
develop, which may impact STC/MSP/RNH into the evening.

KMSP...Gaining confidence in the dense convective debris trumping
the low level moisture, with mainly VFR conditions prevailing
through the period. Will have very little pressure gradient
through the day Friday, so we will probably not see much in the
way of winds the next 30 hours. The prob30 for tsra Friday
afternoon may be a bit overkill, but the NAM continues to show
2k-3k j/kg of CAPE developing along the front tomorrow afternoon
over the Twin Cities metro, so still favor the idea of some
scattered tsra for the afternoon.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.
Mon...VFR. Wind NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...MPG
SHORT TERM...SPD
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, Aug 11, 8:55 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CDT THU AUG 11 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
855 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

OCCASIONAL LOW CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR
NEXT WEEK. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 AM CDT FRI AUG 12 2016

MNZ054-056-064-120615-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
1218 AM CDT FRI AUG 12 2016

...VERY HEAVY RAIN AND LOCALIZED FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

CHIPPEWA...LAC QUI PARLE...YELLOW MEDICINE...

AT 1215 AM CDT...AN ARE OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED NEAR
CANBY...ST LEO AND NEAR MONTEVIDEO. THEY WERE MOVING VERY SLOWLY OR
NEARLY STATIONARY.

RADAR ESTIMATED RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WITH THE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTEVIDEO...GRANITE FALLS...CANBY...DAWSON...CLARKFIELD...
HANLEY FALLS...PORTER...BOYD...PROVIDENCE...SPRING CREEK...
HAZEL RUN AND SPELLMAN LAKE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4502 9551 4463 9561 4463 9632 4464 9641
      4491 9644
TIME...MOT...LOC 0515Z 180DEG 0KT 4474 9599

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:23 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine82 min
Aug 12, 4:10 AM CDTSpecial Weather StatementMPXRedwood20 min
Aug 12, 4:12 AM CDTSpecial Weather StatementMPXRedwood108 min
Aug 12, 3:44 PM CDTSpecial Weather StatementMPXWaseca76 min
Aug 12, 3:59 PM CDTFlash Flood WarningMPXLe Sueur, Rice, Waseca4 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.